Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Homology cobordism and Seifert fibered $ 3$-manifolds

Authors: Tim D. Cochran and Daniel Tanner
Journal: Proc. Amer. Math. Soc. 142 (2014), 4015-4024
MSC (2010): Primary 57Mxx; Secondary 57R75
Published electronically: July 22, 2014
MathSciNet review: 3251741
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that every closed oriented $ 3$-manifold is homology cobordant to a hyperbolic $ 3$-manifold. By contrast we show that many homology cobordism classes contain no Seifert fibered $ 3$-manifold. This is accomplished by determining the isomorphism type of the rational cohomology ring of all Seifert fibered $ 3$-manifolds with no $ 2$-torsion in their first homology. Then we exhibit families of examples of $ 3$-manifolds (obtained by surgery on links), with fixed linking form and cohomology ring, that are not homology cobordant to any Seifert fibered space (as shown by their rational cohomology rings). These examples are shown to represent distinct homology cobordism classes using higher Massey products and Milnor's $ \overline {\mu }$-invariants for links.

References [Enhancements On Off] (What's this?)

  • [1] Kerstin Aaslepp, Michael Drawe, Claude Hayat-Legrand, Christian A. Sczesny, and Heiner Zieschang, On the cohomology of Seifert and graph manifolds, Proceedings of the Pacific Institute for the Mathematical Sciences Workshop ``Invariants of Three-Manifolds'' (Calgary, AB, 1999), 2003, pp. 3-32. MR 1953318 (2003j:57038),
  • [2] Glen E. Bredon, Topology and geometry, Graduate Texts in Mathematics, vol. 139, Springer-Verlag, New York, 1997. Corrected third printing of the 1993 original. MR 1700700 (2000b:55001)
  • [3] J. Bryden and F. Deloup, A linking form conjecture for 3-manifolds, Advances in topological quantum field theory, NATO Sci. Ser. II Math. Phys. Chem., vol. 179, Kluwer Acad. Publ., Dordrecht, 2004, pp. 253-265. MR 2147422 (2006c:57016),
  • [4] J. Bryden and P. Zvengrowski, The cohomology ring of the orientable Seifert manifolds. II, Proceedings of the Pacific Institute for the Mathematical Sciences Workshop ``Invariants of Three-Manifolds'' (Calgary, AB, 1999), 2003, pp. 213-257. MR 1953328 (2004b:57015),
  • [5] Tim Cochran and Paul Melvin, The Milnor degree of a 3-manifold, J. Topol. 3 (2010), no. 2, 405-423. MR 2651365 (2011g:57013),
  • [6] Tim D. Cochran, Derivatives of links: Milnor's concordance invariants and Massey's products, Mem. Amer. Math. Soc. 84 (1990), no. 427, x+73. MR 1042041 (91c:57005)
  • [7] Tim D. Cochran, Amir Gerges, and Kent Orr, Dehn surgery equivalence relations on 3-manifolds, Math. Proc. Cambridge Philos. Soc. 131 (2001), no. 1, 97-127. MR 1833077 (2002c:57033),
  • [8] Allen Hatcher.
    Notes on basic $ 3$-manifold topology.
  • [9] Jonathan A. Hillman, The linking pairings of orientable Seifert manifolds, Topology Appl. 158 (2011), no. 3, 468-478. MR 2754370 (2012c:57024),
  • [10] Michael Hutchings.
    Cup product and intersections.
    Preprint available at
  • [11] Sadayoshi Kojima, Milnor's $ \bar \mu $-invariants, Massey products and Whitney's trick in $ 4$ dimensions, Topology Appl. 16 (1983), no. 1, 43-60. MR 702619 (85e:57019),
  • [12] Charles Livingston, Homology cobordisms of $ 3$-manifolds, knot concordances, and prime knots, Pacific J. Math. 94 (1981), no. 1, 193-206. MR 625818 (83e:57008)
  • [13] Wilhelm Magnus, Abraham Karrass, and Donald Solitar, Combinatorial group theory, Presentations of groups in terms of generators and relations, 2nd ed., Dover Publications Inc., Mineola, NY, 2004. MR 2109550 (2005h:20052)
  • [14] Robert Myers, Homology cobordisms, link concordances, and hyperbolic $ 3$-manifolds, Trans. Amer. Math. Soc. 278 (1983), no. 1, 271-288. MR 697074 (85a:57009),
  • [15] Nikolai Saveliev, Invariants for homology $ 3$-spheres,: Low-Dimensional Topology, I., Encyclopaedia of Mathematical Sciences, vol. 140, Springer-Verlag, Berlin, 2002. MR 1941324 (2004c:57026)
  • [16] John Stallings, Homology and central series of groups, J. Algebra 2 (1965), 170-181. MR 0175956 (31 #232)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57Mxx, 57R75

Retrieve articles in all journals with MSC (2010): 57Mxx, 57R75

Additional Information

Tim D. Cochran
Affiliation: Department of Mathematics MS-136, P.O. Box 1892, Rice University, Houston, Texas 77251-1892

Daniel Tanner
Affiliation: Epic Systems, 1979 Milky Way, Verona, Wisconsin 53593

Received by editor(s): July 30, 2012
Received by editor(s) in revised form: December 17, 2012
Published electronically: July 22, 2014
Additional Notes: The first author was partially supported by the National Science Foundation DMS-1006908
The second author was partially supported by the National Science Foundation DMS-0739420
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society